Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 162, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jul 14, 1997, 5:12 PM CDT for Ochiltree County, Texas. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 14, 1997, 5:12 PM CDT (22:12 UTC)
- Expired
- Jul 14, 1997, 6:15 PM CDT
- In force
- 63 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Ochiltree County, TX
The radar
The Amarillo radar (KAMA), 141 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 5:15 PM CDT | Hail 1.75 | Perryton, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 4:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
W. Woodward Airport, OK (KWWR), launched 12:00Z, 10.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1672 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 1392 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 142212 RRA SVRAMA TXC357-142315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 512 PM CDT MON JUL 14 1997 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 615 PM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATION... IN THE TEXAS PANHANDLE ...OCHILTREE COUNTY AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS FROM 10 MILES WEST OF PERRYTON TO THE SOUTHWEST CORNER OF OCHILTREE COUNTY. ANOTHER SEVERE THUNDERSTORM WAS LOCATED JUST SOUTH OF WOLF CREEK PARK. THE STORMS WERE MOVING SOUTHEAST AT 10 MPH. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT HSTAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE POSSIBLE IN SEVERE THUNDERSTORMS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:06 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 14, 3:06 PM CDT, 2 hours 6 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 305 PM CDT MON JUL 14 1997 COOLER MIDLVLS IN THE EASTERN SECTIONS WILL SET UP GOOD LAPSE RATES ALONG WITH AN AMPLE SUPPLY OF MOISTURE. WILL INCLUDE CHANCE OF EVENING SHOWERS IN EASTERN SECTIONS. RIDGING IS IN PROGRESS TO THE WEST AND WILL EXTEND OVER THE PNHDLS THROUGH THE EARLY WEEK. WILL EDGE TEMPS UPWARD AS ATMOSPHERE HEATS UP. THE PATTERN WILL MAINTAIN SOUTHERLY SURFACE FLOW THROUGH MIDWEEK. NO BIG CHANGES PLANNED TO CURRENT EXTENDED. THE THING TO WATCH SEEMS TO BE THE TROPICAL SYSTEM FORMING ON THE COAST OF MEXICO WHICH IS SET TO MOVE NW. SOME ENTRAINMENT OF MOSTURE FROM THIS SYSTEM COU:LD RAISE THE PROSPECTS FOR PRECIP LATER IN THE WEEK. .AMA... TX...NONE. OK...NONE. WYNNE
In the hours before
Local storm report, Jul 14, 5:12 PM CDT, 0 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO, TX
512 PM CDT MON JUL 14 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 3 SE HARDESTY OK 1 INCH HAIL
07/14/97 TEXAS REPORTED BY KGYN RADIO
0503 PM 7 W PERRYTON TX .88 INCH HAIL
07/14/97 OCHILTREE REPORTED BY SHERIFFS
OFFICEThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 4:32 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree | 58 min |
| Jul 14, 5:21 PM CDT | Severe Thunderstorm Warning | AMA | Hansford | 54 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.